Patient :My husband and I have been planning for a year now to start trying for a baby this coming August. I am a horse trainer, and for the last four weeks I have been treating a very sick pony with an antibiotic called chloramphenicol. Although I have taken every precaution including wearing gloves when touching the pills and when administering them (I have to soak them in water and give them orally from a syringe 4 times a day), I have gotten the paste on my skin at least three times during the last month. I've noticed that my bm's smell just like the meds now & my pony has the same, which is a very foul odor. His pee also smells like the meds, but mine does not. My question is : Is there any possibility that getting pregnant while handling this antibiotic will affect the baby? I'm thinking of birth defects, aborting, etc. I want to be sure I'm being safe about this. I have to continue giving this med for at least two more weeks, which takes me into August. Thanks!
Thank you for your question. It is possible for this type of antibiotic to be absorbed through the skin, and we recommend that you employ more stringent skin contact precautions to prevent exposure. Although chloramphenicol is not completely prohibited during pregnancy it is important to mention that this antibiotic is only given to pregnant women when absolutely necessary. Please exercise extra caution when handling this medication while trying to conceive or if you in fact pregnant.
Thank you for choosing askthedoctor.com
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.